Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS La Crosse, WI

March 6, 2017Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 6, 2017, 7:30 PM CST for Buffalo County, Wisconsin. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 7:30 PM CST (01:30 UTC)
Expired
Mar 6, 2017, 7:55 PM CST
In force
25 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 83 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 7:40 PM CSTTSTM WND DMG1 Sw Mondovi, WITREE REPORTED DOWN SOUTH OF MONDOVI ALONG HWY 37. TIME ESTIMATED FROM RADAR. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 2:43 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 432 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
432 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
2.2
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted.

445 
WUUS53 KARX 070130
SVRARX
WIC011-070215-
/O.NEW.KARX.SV.W.0008.170307T0130Z-170307T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
730 PM CST MON MAR 6 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Buffalo County in west central Wisconsin...

* Until 815 PM CST

* At 730 PM CST, severe thunderstorms were located along a line
  extending from 7 miles northwest of Mondovi to near Modena, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Mondovi around 735 PM CST. 

Other locations impacted by these severe thunderstorms include
Gilmanton, Montana, Cream, Mondovi Airfield and The Big Swamp Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CST for west central
Wisconsin.

LAT...LON 4460 9153 4432 9153 4429 9188 4460 9187
TIME...MOT...LOC 0130Z 251DEG 31KT 4464 9177 4438 9180 

HAIL...<.75IN
WIND...60MPH
 
$$

Wetenkamp
2 follow-up statements
681 
WWUS53 KARX 070140
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
740 PM CST MON MAR 6 2017

WIC011-070215-
/O.CON.KARX.SV.W.0008.000000T0000Z-170307T0215Z/
Buffalo WI-
740 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHEASTERN BUFFALO COUNTY...

At 740 PM CST, severe thunderstorms were located along a line
extending from 7 miles north of Mondovi to near Modena, moving east
at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

these severe thunderstorms will remain over mainly rural areas of
northeastern Buffalo County, including the following locations:
Gilmanton, Montana, Cream, Mondovi Airfield and The Big Swamp Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CST for west central
Wisconsin.

LAT...LON 4460 9153 4432 9153 4430 9188 4460 9187
TIME...MOT...LOC 0140Z 268DEG 27KT 4468 9167 4439 9174 

HAIL...<.75IN
WIND...60MPH
 
$$

Wetenkamp
796 
WWUS53 KARX 070155
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
755 PM CST MON MAR 6 2017

WIC011-070204-
/O.CAN.KARX.SV.W.0008.000000T0000Z-170307T0215Z/
Buffalo WI-
755 PM CST MON MAR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUFFALO COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe 
limits therefore the warning has been cancelled.  However gusty 
winds are still possible with these thunderstorms.

A tornado watch remains in effect until 1000 PM CST for west central
Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.

LAT...LON 4460 9153 4432 9153 4430 9188 4460 9187
TIME...MOT...LOC 0152Z 251DEG 31KT 4471 9153 4442 9160 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:34 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 6, 5:34 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
534 PM CST Mon Mar 6 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 334 PM CST Mon Mar 6 2017

Severe weather threat for tonight has increased across the area.
Satellite imagery and surface observations show incredible
clearing across much of IA/MN this afternoon under a mid-level dry
slot. Low-level scouring now into the western forecast area east
of I-35 and further destabilization is occurring. Currently, TSRA
starting on the dry line near Omaha NE on the western gradient in
CAPE.

Per SPC mesoa...MLCAPES in western IA in the 1500 J/Kg and the
06.19Z RAP bring this to the I-35 corridor at 22Z before a massive
hourly decline with only 800-1000 J/Kg by 00Z in Dodge MN-Floyd
County IA counties. Decline and stabilization of the CAPE further
occurs as the warm sector shifts east in the late evening into WI.

Wind shear is the big story. Current 1km VWP from KMSP/KDMX radars
showing 35-45 kts at 1km and 75 kts at KOAX at 6 km. So, some
excellent shear with directional shear in the lowest 1 km. 06.19z
RAP indicates 0-1km SRH values in the 200-400 m^^2/s^^2 range will
be present in NE IA and SERN MN, so plenty for low-level
spinning.

Overall...the severe weather threat has increased with a favorable
upstream environment. Storms should continue to develop into a N-S
line from MN into IA late this afternoon and move east and enter
Dodge-Floyd county /western forecast area/ around 6-7 pm. Would
expect a QLCS line of storms to enter with threats of damaging
winds and isolated tornadoes...mainly near/due to mesovorticies
on the leading edge. Being early March and per RAP guidance, this
threat should rapidly diminish east with stabilization and loss of
heating, with severe storms becoming less in coverage. Storms are
expected to continue well into WI with strong dynamical forcing.
By midnight, the storms/rain should be near/exiting central WI.

Post frontal winds still look as previously forecast for later
tonight and Tuesday. With 40-50 kts at the top of the mixed
layer...a wind advisory is warranted. On Tuesday mixing will be
enhanced in the afternoon and it appears we will tap 2km winds.
The good thing is it appears these winds decrease 5-10 kts at 2km
keeping wind gusts in the 35-50 mph range at the surface.

.LONG TERM...(Tuesday night through Monday)
Issued at 334 PM CST Mon Mar 6 2017

A wind advisory may be needed Wednesday with stronger winds
continuing.

Thursday night through Monday...Main forecast concerns are
precipitation chances and temperatures Thursday night through
Monday. The 06.12z GFS/ECMWF/GEM are in good agreement in
developing west to northwest flow aloft through the period. The
biggest differences is timing the shortwave troughs embedded in
the flow into the Upper Great Lakes Region. This will have impacts
on timing of precipitation chances/types across the forecast
area. The 06.12z GFS/ECMWF/GEM are in good agreement in advecting
cooler air aloft into the Great Lakes region through the period.
The 06.12z GFS/ECMWF show 925mb temperatures in the minus 5 to
minus 10 degree celsius range for much of the period. This will
allow temperatures to be below normal with highs in the lower to
middle 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM CST Mon Mar 6 2017

All eyes on an impressive line of thunderstorms just moving into
the I-35 corridor. Will impact both TAF airfields this evening
with strong gusty southwest winds from 35-40kts or more. Some hail
also possible, but not enough confidence to include in 00Z TAFs.
For the most part, upstream observations impacted by storms have
stayed VFR with ceilings, but could see reductions in visibility
to 2SM in heavy rain/thunder. Once storms move through, strong
west-southwest wind will continue through the night and into
Tuesday with frequent gusts between 35 and 40 kts. Otherwise, VFR
cloud cover will be the rule. Did not include low-level wind shear
in 00Z TAFs due to frequent high surface gusts, but expect winds
around 2000 ft agl to at least 50 kts through this evening.

&&

.FIRE WEATHER...For Tuesday
Issued at 334 PM CST Mon Mar 6 2017

Strong winds and low relative humidities will cause weather
conditions that could enhance fire spread on Tuesday, mainly in
grasses.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 6 AM to 6 PM CST Tuesday for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Wind Advisory until 6 PM CST Tuesday for MNZ079-086-087-094-095.

     Wind Advisory from 6 AM to 6 PM CST Tuesday for MNZ088-096.

IA...Wind Advisory until 6 PM CST Tuesday for IAZ008>010-018-019.

     Wind Advisory from 6 AM to 6 PM CST Tuesday for IAZ011-029-030.

&&

SHORT TERM...Baumgardt
LONG TERM...Baumgardt/Jones
AVIATION...Rogers
Hazardous weather outlook, Mar 6, 4:01 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 PM CST Mon Mar 6 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-072215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-
401 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and a portion of west central
Wisconsin.

.DAY ONE...Tonight

A Tornado watch is in effect until 10 pm this evening.

Scattered thunderstorms will cross the area this evening between
6pm and 10 pm. A few of these storms could be severe. The main
threat will be damaging winds, with a lower threat for an
isolated tornado and large hail.

A Wind Advisory is also in effect tonight.

Westerly wind gusts of 40 to 55 mph are expected and will result
in difficult travel, especially on north-south oriented roadways.
Some damage is also possible to trees and power lines.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Advisory continues through Tuesday.

Gusty west winds of 40 to 55 mph will continue through Tuesday and
will again result in difficult travel on north-south oriented
roadways and may also cause some damage to trees and power lines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening in the 6 pm
to 10 pm time frame.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-033-034-041>044-053>055-061-072215-
Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
401 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions southwest into
central Wisconsin.

.DAY ONE...Tonight

Strong to possibly a few severe thunderstorms are possible in the
8 pm to midnight time frame. Damaging winds would be the main
threat but there is also a small threat for larger hail and an
isolated tornado or two as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind Advisory for Tuesday.

Gusty west winds of 40 to 55 mph through Tuesday will result in
difficult travel on north-south oriented roadways and may also cause
some damage to trees and power lines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in the 8 pm to
midnight time frame.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Local storm report, Mar 6, 7:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
702 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             ST. ANSGAR              43.38N 92.92W
03/06/2017  E0.25 INCH       MITCHELL           IA   TRAINED SPOTTER

&&

CJA
Special weather statement, Mar 6, 7:06 PM CST, 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
706 PM CST MON MAR 6 2017

IAZ008>010-018-019-MNZ079-087-088-094-095-WIZ032-033-070300-
Floyd-Winneshiek-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Fillmore-
Winona-Mower-Buffalo-Trempealeau-
706 PM CST MON MAR 6 2017

...STRONG TO SEVERE THUNDERSTORMS MOVING TOWARD WISCONSIN...

A LINE
OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MITCHELL...
HOWARD...FLOYD...WESTERN WINNESHIEK...CHICKASAW...WINONA...EASTERN
OLMSTED...EASTERN MOWER...WABASHA...FILLMORE...BUFFALO AND CENTRAL
TREMPEALEAU COUNTIES...

At 700 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Wabasha to Rochester Minnesota...to
Charles City Iowa. Movement was east at 40 mph.

Northeast Iowa and southeast Minnesota will continue to be affected
as the line shifts east toward western Wisconsin.

These storms were producing winds in excess of 40 mph and pea to
nickel size hail...with frequent lightning.

However...some of these storms were producing pockets of intense
damaging winds and power outages. Prepare now for possible damaging
winds and severe weather warnings.

LAT...LON 4445 9224 4441 9208 4460 9200 4460 9117
      4385 9158 4384 9173 4358 9173 4308 9200
      4308 9208 4292 9209 4291 9302
TIME...MOT...LOC 0100Z 265DEG 34KT 4440 9205 4291 9280

DAB
Local storm report, Mar 6, 7:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
708 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             FLOYD                   43.13N 92.74W
03/06/2017  E1.00 INCH       FLOYD              IA   LAW ENFORCEMENT

&&

CJA
Local storm report, Mar 6, 7:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             LE ROY                  43.51N 92.51W
03/06/2017  E0.75 INCH       MOWER              MN   LAW ENFORCEMENT

&&

CJA
Local storm report, Mar 6, 7:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             COLWELL                 43.16N 92.59W
03/06/2017  M0.75 INCH       FLOYD              IA   TRAINED SPOTTER

0705 PM     TSTM WND GST     COLWELL                 43.16N 92.59W
03/06/2017  M48.00 MPH       FLOYD              IA   TRAINED SPOTTER

&&

CJA
Local storm report, Mar 6, 7:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 S RICEVILLE           43.35N 92.55W
03/06/2017  E0.88 INCH       MITCHELL           IA   EMERGENCY MNGR

0715 PM     HAIL             RICEVILLE               43.36N 92.55W
03/06/2017  E1.00 INCH       MITCHELL           IA   EMERGENCY MNGR

0715 PM     HAIL             LITTLE CEDAR            43.38N 92.74W
03/06/2017  E1.00 INCH       MITCHELL           IA   EMERGENCY MNGR

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:47 PM CSTSevere Thunderstorm WarningARXBuffalo43 min
Mar 6, 7:06 PM CSTSpecial Weather StatementARXBuffalo, Trempealeau114 min
Mar 6, 7:45 PM CSTSpecial Weather StatementARXTrempealeau45 min
Mar 6, 8:05 PM CSTSpecial Weather StatementARXBuffalo, Trempealeau25 min
Mar 6, 8:16 PM CSTSpecial Weather StatementARXCrawford44 min
Mar 6, 8:33 PM CSTSevere Thunderstorm WarningARXLa Crosse, Vernon42 min
Mar 6, 8:44 PM CSTSpecial Weather StatementARXClark, Jackson46 min
Mar 6, 8:48 PM CSTSpecial Weather StatementARXCrawford, Grant, Richland42 min
Mar 6, 8:50 PM CSTSpecial Weather StatementARXMonroe, Vernon40 min
Mar 6, 8:55 PM CSTSevere Thunderstorm WarningARXMonroe, Vernon50 min
Mar 6, 9:12 PM CSTSevere Thunderstorm WarningARXGrant63 min
Mar 6, 9:22 PM CSTSpecial Weather StatementARXAdams, Juneau53 min
Mar 6, 9:30 PM CSTSevere Thunderstorm WarningARXAdams, Juneau45 min
Mar 6, 9:42 PM CSTSevere Thunderstorm WarningARXRichland, Vernon48 min
Mar 6, 10:12 PM CSTSevere Thunderstorm WarningARXAdams, Juneau48 min
Mar 7, 12:24 PM CSTRiver Flood WarningARXJackson43 hr
Mar 7, 12:24 PM CSTRiver Flood WarningARXLa Crosse, Trempealeau4 days
Mar 7, 12:24 PM CSTRiver Flood WarningARXJuneau5 days

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.